DOCUMENTA MATHEMATICA, Vol. 11 (2006), 393-406

Achill Schürmann

On Packing Spheres into Containers

In an Euclidean $d$-space, the container problem asks to pack $n$ equally sized spheres into a minimal dilate of a fixed container. If the container is a smooth convex body and $d\geq 2$ we show that solutions to the container problem can not have a ``simple structure'' for large $n$. By this we in particular find that there exist arbitrary small $r>0$, such that packings in a smooth, $3$-dimensional convex body, with a maximum number of spheres of radius $r$, are necessarily not hexagonal close packings. This contradicts Kepler's famous statement that the cubic or hexagonal close packing ``will be the tightest possible, so that in no other arrangement more spheres could be packed into the same container''.

2000 Mathematics Subject Classification: 52C17; 01A45, 05B40

Keywords and Phrases: sphere packing, Kepler, container problem

Full text: dvi.gz 30 k, dvi 95 k, ps.gz 730 k, pdf 3 k.